By Jaime Meyers
University of Michigan School of Nursing
(This story was featured in the Summer 2018 issue of Panacea, the U-M School of Nursing magazine)
Lea Allen and Pam Gesund were in the last few hours of an overnight shift at the Delonis Center, which is a homeless shelter that is part of the Shelter Association of Washtenaw County, when a client alerted them to trouble.
Allen ran into the bathroom and found another client slumped over in a stall. He had overdosed on opioids. “The
needle was still present,” said Allen. “He was already blue and feeling cold to the touch. It was definitely scary.”
Allen and Gesund immediately began administering naloxone, a medication intended to reverse an opioid overdose.
“We started CPR and then Lea administered another dose of naloxone,” said Gesund. “He was revived before EMS arrived.” The man was confused when he regained consciousness, which is a common reaction.
“I remember one of the EMS workers saying to him, ‘Dude, you were dead. These ladies just saved your life,’” said Gesund. “He realized what had happened, and he thanked us.”
Shane Bynum, a deputy with the Washtenaw County Sheriff’s Office, was working overtime when a call from dispatch came over the police radio.
“There was an overdose in an apartment just east of where I was, so I responded immediately,” said Deputy Bynum.
A young man had stopped by his 26-year-old brother’s Ypsilanti Township apartment to check on him. The brother had recently gotten out of rehab for an opioid addiction. The days and weeks after rehab can be some of the most dangerous; if a person relapses, the chance of an accidental overdose is much higher due to a reduced tolerance.
The man found his brother unresponsive on the bathroom floor and called 911. Deputy Bynum was the first to arrive on scene.
“I administered the naloxone to him, pulled him out of the bathroom, and put him in the recovery position,” said Deputy Bynum. “While I was waiting for the ambulance, he began to come to.”
The man, like the client at the Delonis Center, was initially confused but calmer than his brother.
“The brother was really emotional and kept thanking me,” said Deputy Bynum. “He told me his brother had a baby on the way and it was due in about a month.”
Allen, Gesund and Deputy Bynum have a key connection: they were all trained to administer naloxone by University of Michigan School of Nursing Clinical Assistant Professor Chin Hwa (Gina) Dahlem, Ph.D., (MS ‘05), FNP-C, FAANP. She has worked with multiple police departments, community agency staff, school nurses and community members throughout Southeast Michigan since 2013. Dahlem estimates she has trained more than 800 people.
In Deputy Bynum’s case, he had attended one of Dahlem’s training sessions just one week prior to administering naloxone for the first time. Since then, Deputy Bynum says he’s been involved in at least another 10 naloxone saves.
“I’d say 90% of the deputies have saved someone,” he said. “It’s happening all over. We’re seeing it in every community. Addiction has no gender, race or age limit.”
The shelter workers agree.
“We’ve heard so many different stories of how their addiction began,” said Allen. “It can happen to anyone.”
“We’ve had grandmas and grandpas in here,” added Gesund. “We’ve had teenagers. It’s so widespread. No family is immune.”
Overdoses and deaths from opioids have continued to increase across the United States for more than 20 years. The National Institute on Drug Abuse reports more than 115 Americans die every day from an opioid overdose.
Opioids can take the form of prescription painkillers, such as oxycodone and morphine, or illegal street drugs like heroin. For some people, addiction begins after receiving a legitimate prescription for a condition like chronic pain or after an injury or surgery.
Opioids work by binding to certain receptors in the central nervous system and other parts of the body that block pain. Opioids also send a message to the brain to slow breathing. In the case of an overdose, breathing stops completely, leading to brain damage, organ failure and death.
Naloxone is an opioid antagonist; it travels to those same opioid receptors and blocks them, reversing the drug’s effects. It can be injected or sprayed intranasally. One key to its success is how quickly it works in situations where every second counts.
“I’ve talked to multiple EMTs who have told us that some of the people wouldn’t have made it if the deputies hadn’t administered the naloxone,” said Deputy Bynum.
Allen agrees that was the case with her first save.
“If we didn’t have the naloxone, he wouldn’t have made it,” said Allen. “Even with CPR, there’s no way. Having naloxone definitely made a difference.”
“Everyone can take action and play a role in curbing the opioid epidemic,” said Dahlem. “Learn how to recognize the signs of an overdose, such as blue lips or fingernails, slowed breathing, pinpoint pupils and unresponsiveness to pain. Get trained to administer naloxone. Thousands of lives have been saved through layperson administration of naloxone.”
Critics of naloxone say it encourages people to use opioids, provides a false sense of security and doesn’t offer individuals an opportunity to get clean. While Deputy Bynum says he doesn’t necessarily agree with the criticisms, he has noticed a new pattern.
“The new trend is people using in public places like parking lots and restaurant bathrooms,” he explained. “They know the firefighters, EMS and police are carrying naloxone, so if someone calls for help, they think they’ll be okay.”
Bynum and his fellow deputies say they have also seen repeat customers.
“I saved one guy and he went to the hospital,” said Bynum. “But he left the hospital and overdosed again two hours later in a Walmart parking lot. It does get frustrating, but we have a duty to protect, and that’s what we are going to do.”
Opioids stay in a person’s system significantly longer than naloxone, so it is possible for someone to overdose, be saved with naloxone and overdose again without taking more of the drug.
Dahlem says that the immediate time period after an overdose may present a tipping point when survivors are more likely to consider treatment.
“It’s important that we intervene earlier and engage with the survivor in the emergency department,” said Dahlem. “In Washtenaw County, there’s a Recovery Opioid Overdose Team (ROOT), which [includes] a peer recovery coach and a case management navigator. The goal is to provide a timely and coordinated effort to engage survivors from the moment they are first rescued and link them to recovery support services after they are discharged from the hospital. Saving a life is an important and necessary step in the process, but we need to move the needle further to engage with the survivor and connect people to recovery support and treatment services.”
REASONS FOR HOPE
Allen and Gesund are able to follow the progress of their first save.
“He’s still a client, but he’s now in our supportive housing,” said Allen. “He got sober right after it happened, and he’s still sober. It’s great.”
Allen and Gesund say they only have to look around their workplace to see numerous examples of why it’s worth using every possible strategy, including naloxone, to help people facing addiction.
“Every business should have access to it, right with a first aid kit or an AED machine,” said Gesund. “It’s already saved thousands of lives.”
“Naloxone saves lives and gives [people] a chance to get sober,” said Allen. “Probably three quarters of our staff are in recovery. Some of them were saved by naloxone. Listening to their stories, it’s amazing they are still alive. Now many of them are in social work, psychology, nursing and other related fields because they were saved and they want to help others.”
SIGNS OF AN OVERDOSE
- Pinpoint pupils
- Blue lips or fingernails
- Slowed breathing
- Unresponsiveness to pain